Michigan, 2003Hail in Michigan, May 9 to 10, 2003
May 9 to 10, 2003 · NWS GRR · 2 events in 2 counties and zones
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $40,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 7:53 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, May 9, 7:53 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT FRI MAY 9 2003
...LOOKS LIKE LITTLE REAL THREAT FOR CONVECTION TONIGHT...
THE REAL QUESTION FOR TONIGHT IS WHAT TO DO WITH THE CONVECTION WE
HAVE IN OUR CURRENT FORECAST? SINCE THE SOUNDING AROUND THE LOWER
GREAT LAKES...SFC OBS...SATELLITE IMAGES AND MODEL FORECAST ALL
AGREE THAT VERY DRY AIR WILL RULE THE NIGHT OVER SOUTHERN 1/2 OF
LOWER MICHIGAN (850 MB TO ABOVE 300 MB)...SEEMS THE RISK OF ANY
THUNDERSTORMS IS MINIMAL.
CURRENTLY(10/00Z) THERE IS AN OCCLUDED FRONT CROSSING EASTERN LAKE
MICHIGAN WITH A WARM FRONT FROM SOUTH BEND TO NORTH OF DAYTON OHIO
WITH A QUASI-COLD FRONT FROM THE TRIPLE POINT NEAR SOUTH BEND TO
NEAR IRK MO. THERE IS A WAVE ON THE FRONT BTW IRK/STL WHICH HAS AN
AREA OF THUNDERSTORMS ON IT. THAT WAVE IS AN AREA OF MUCH HIGHER
850 MB DEW POINTS AND THAT DOES HEAD TOWARD LOWER MICHIGAN TOWARD
MORNING. ACTUALLY THE LATEST RUC BRINGS IT IN BETWEEN 06Z AND 09Z
SOUTH OF INTERSTATE 94. HOWEVER... THE LOW LEVEL JET (35 TO 45 KNOTS
NEAR STL BY 09Z) IS MORE AIMED AT IND THAN ANY PLACE IN MICHIGAN.
ALSO THE 850 LI INDEX RISES ABOVE 0C OVER MOST OF OUR CWA BY 03Z AS
THE REMAINS OF THAT OCCLUDED FRONT MOVE EAST ACROSS THE STATE.
AFTER 06Z WITH THAT NEXT WAVE ON THE FRONT HEADING NORTHEAST... THE
0 TO -2C 850 MB LI DOES NOSE INTO THE INTERSTATE 94 AREA. SO... I
WILL UPDATE THE FORECAST TO PARTLY CLOUDY ACROSS THE CWA. I WILL
ALSO HAVE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN THE ROW OF
COUNTIES NEAR INTERSTATE 94.
THE THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT IS MINIMAL.
ZONES BY 915 PM.
.GRR...NONE.
WDM
Hazardous weather outlook, May 9, 11:40 AM EST, 11 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH
OF INTERSTATE 96 TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREATS WITH THE STORMS. THE MAIN TIME FRAME FOR
SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE
ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A
CHANCE THAT THUNDERSTORMS COULD FORM. ANY STORMS THAT DO FORM THIS
AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST
AT 35 MPH.
A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND
BECOME STATIONARY. THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM
FOR THE STORMS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE
THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON
TO GRAND RAPIDS TO LANSING. THE REMAINDER OF THE REGION IS UNDER A
SLIGHT RISK. A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS
FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A
FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.
THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING.
STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY
AFTERNOON THROUGH SATURDAY EVENING.
OSTUNO
Hail, Jackson
- When
- May 9, 11:10 PM EST
- Where
- Jackson County, Clarklake
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -84.350
One inch diameter hail was reported about one mile west of Brooklyn near Clark Lake.
Hail, Barry
- When
- May 10, 3:45 AM EST
- Where
- Barry County, Assyria
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.467, -85.133
An off duty police officer reported that an isolated severe thunderstorm produced one and three quarters inch diameter hail one miles west of Assyria.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357044, 5357043.